Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

July 12, 2021Flagler County, Florida

NWS Jacksonville, FL issued this special weather statement at Jul 12, 2021, 12:13 PM EDT for Flagler County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 12:13 PM EDT (16:13 UTC)
Expired
Jul 12, 2021, 12:45 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 106 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS82 KJAX 121613
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
1213 PM EDT Mon Jul 12 2021
 
FLZ033-038-133-121645-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
1213 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTH CENTRAL
ST. JOHNS COUNTIES UNTIL 1245 PM EDT...

* At 1213 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Palm Coast,
  moving northwest at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Bunnell and Espanola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2968 8129 2940 8120 2942 8143 2972 8150
TIME...MOT...LOC 1613Z 128DEG 12KT 2959 8135 

$$

NELSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Jul 12, 10:30 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 12, 10:30 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1030 AM EDT Mon Jul 12 2021

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ALONG THE INTERSTATE 75
CORRIDOR LATE THIS AFTERNOON...
...BREEZY ONSHORE WINDS AT COASTAL LOCATIONS THIS AFTERNOON AND
EVENING...

.UPDATE...

Mid-morning surface analysis depicts Atlantic high pressure (1028
millibars) centered near Bermuda and extending its axis westward
along the Interstate 10 corridor. Meanwhile, a stationary frontal
boundary was snaking its way from the Mid-Atlantic states westward
across the Ohio Valley and then southward through the Ozarks to
the Texas Hill Country. Aloft...a tropical upper tropospheric
trough (TUTT) continues to move briskly west-northwestward
towards Cape Canaveral. This feature is being steered by deep-
layered Atlantic ridging that was centered between Bermuda and
North Carolina's Outer Banks. Otherwise, a cutoff trough was
beginning to fill over the Mid-Mississippi Valley and the Ozarks.
Latest GOES-East derived Total Precipitable Water imagery
indicates that a drier air mass on the western periphery of the
TUTT circulation continues to overspread our region from southeast
to northwest, with PWAT values now below 1.5 inches across north
central and coastal northeast FL, while values inland ranged from
1.6 to 1.8 inches. The morning sounding at Jacksonville revealed
that temperatures aloft have cooled to about -9.5 degrees Celsius
at 500 millibars (just under 20,000 feet), while latest RAP/LAPS
analyses indicate a destabilizing air mass, with ML CAPE values
already around 1,500 j/kg and downdraft CAPE values around 1,000
j/kg. A cumulus field was developing over locations along and east
of I-95 and also along the Atlamaha/Ocmulgee/Alapaha Rivers in
southeast GA, with fair skies elsewhere allowing temperatures to
quickly rise into the middle 80s at most locations. Dewpoints were
generally in the low to mid 70s inland and the upper 70s at
coastal locations. A few showers were already developing within
the towering cumulus field along the U.S.-1 corridor in St. Johns
County.

The dry and subsident air mass on the western side of the TUTT
circulation will continue to overspread our region through early
afternoon, allowing temperatures to soar to the lower 90s by early
afternoon at inland locations, while an onshore breeze keeps
coastal highs generally in the upper 80s today. Meanwhile, the
TUTT circulation will move directly over north central FL and the
Suwannee Valley during the mid to late afternoon hours, while
model soundings depict PWAT values rebounding to around 1.75
inches across our area during the mid to late afternoon hours as
breezy onshore winds develop at coastal locations in the wake of
the inland moving Atlantic sea breeze boundary. This should be
enough moisture for scattered convection to develop along or just
west of I-95 by mid-afternoon as the Atlantic sea breeze
develops, followed by activity quickly increasing in coverage and
intensity late this afternoon along and west of the U.S. Highway
301 corridor and then moving westward. Scattered convection should
also develop along the Gulf coast sea breeze west of I-75 early
this afternoon, with outflow boundaries from this convection
likely merging with convection generated by the Atlantic sea
breeze in the vicinity of I-75 late this afternoon. The collision
of these mesoscale boundaries in concert with the cold
temperatures aloft from the overhead TUTT feature and large
downdraft CAPE values will likely result in storms pulsing to
strong to severe limits, with wind gusts of 40-60 mph possible,
along with small hail and frequent lightning strikes.

The TUTT circulation will lift northward and will become
stretched from north to south as it fills overnight. Convection
will shift west of I-75 and west of the Altamaha/Ocmulgee/Alapaha
Rivers shortly after sunset, with convergent onshore winds
continuing over the coastal waters overnight that will likely
result in scattered convection developing after midnight. This
activity will likely approach or move over some coastal locations
during the predawn and early morning hours on Tuesday. Otherwise,
debris cloudiness from early evening convection will gradually
thin over our region overnight, and lows will fall to around 70
inland, while a light onshore breeze keeps coastal lows in the
upper 70s.

Deep-layered Atlantic ridging will continue to retrograde westward
towards the Carolina coast on Tuesday and will extend its axis
across southeast GA. Low level flow will veer to south-
southeasterly, and a weak inverted trough will move across the FL
peninsula on Tuesday afternoon. This feature will result in deeper
tropical moisture advecting over the FL peninsula and north
central FL, where numerous showers and thunderstorms are expected
during the afternoon hours as the Atlantic sea breeze boundary
shifts inland. Widely scattered convection developing along the
I-95 corridor during the late morning hours will otherwise
increase in coverage slightly as activity shifts westward. Mid-
level temperatures will return to near climatological values,
resulting in only a few stronger thunderstorms pulsing at inland
locations during the afternoon hours, with briefly gusty winds and
frequent lightning strikes within stronger activity. Highs on
Tuesday will again climb to the lower 90s inland and the upper 80s
at coastal locations.

&&

.MARINE...

Atlantic high pressure centered near Bermuda is extending its axis
across the northeast Florida waters this morning. This ridge axis
will continue to lift northward through midweek, with onshore
winds increasing this afternoon and remaining breezy through
Tuesday. Sustained speeds will likely remain around 15 knots,
although some brief periods of Caution level speeds will be
possible. Seas will build to 3-5 feet both near shore and
offshore through Tuesday night before falling back to the 2-4
foot range from Wednesday through Friday. Showers and
thunderstorms may briefly increase in coverage over our local
waters by late Tuesday night and Wednesday as a weak inverted
trough progresses westward from the Atlantic waters across the FL
peninsula. Atlantic high pressure will then weaken late this week
and shift its axis southward across the northeast Florida waters
as a weak trough develops over the southeastern states. Minimal
shower and thunderstorm activity is expected across our waters
late this week.

Rip Currents: Onshore winds will become breezy this afternoon and
will combine with the outgoing tide and an east-southeasterly
swell to create a moderate risk at all area beaches through at
least Tuesday.

&&

.HYDROLOGY...

The St. Marys River has crested at the Macclenny gauge, where
river levels will remain in a moderate flood through around
midweek. Forecast crests along the lower Santa Fe River are in
the minor to moderate range during the next several days, with
the flood wave reaching the confluence with the lower portion of
the Suwannee River late this week, when minor flooding is expected
to begin around the Hildreth gauge. The St. Marys River has
crested near Macclenny with moderate flooding lowering to minor in
a coupe of days. Minor flooding is also possible along lower
portions of the Suwannee River bordering Gilchrist County during
the upcoming weekend.

&&

.PREV DISCUSSION [758 AM EDT]...

.NEAR TERM [Through Tonight]...

Sfc analysis shows ridge of high pressure is across the area with
a light south-southeast flow, and is well depicted in area radar
VWPs. Dewpoints are in the lower 70s for most areas but mid 70s
are lurking just off the east coast. IR and water vapor imagery
show a well-defined mid/upper level low pressure moving toward
the FL southeast coast, and is on track to push northwest through
tonight. A narrow zone of lower PWATs is located on the northwest
side of this feature will help keep POPs a little on the low side
but cold temps aloft of about -9 to -12 C at 500 mb and the
daytime heating will trigger scattered to possibly numerous
showers and storms during the day. The mean low level flow is
south-southeast near 5-10 kt which typically favors our southern
zones. Initial convective area will be along the east coast sea
breeze by about noon to 1 pm. Using blend of guidance, we have
POPs near 30-50 percent but some likely chances (60 percent)
around Marion county, Suwannee Valley area, and inland parts of
southeast GA. Model soundings this aftn show high instabilty with
MLCAPE of about 3700 J/kg inland northeast FL with lapse rates of
about 6.8 C/km and DCAPE of 1060 J/kg. Given these conditions,
robust storms with hail, gusty winds, and frequent lightning are
the hazards today. Storms will be moving north to northwest about
10-15 kt. SPC has highlighted most portions of northeast FL in a
marginal risk of severe storms. Have included hail and gusty winds
in the weather grids for inland northeast FL today. Highs will be
in the upper 80s at the coast and lower 90s inland.

Tonight, isolated to scattered showers and storms expected in the
evening which will trend down through midnight. As the upper
level low heads through our area over the ern zones, a ramp-up in
some showers and potential storms expected over the coastal
waters overnight. Lows overnight will be in the lower to mid 70s.

.SHORT TERM [Tuesday Through Wednesday]...

Tuesday, high pressure will be just NE of the region centered
east of the Carolina coast as an upper level low lifts northward
into the Mid Atlantic states with prevailing light onshore SE
flow. Mid level temperatures near -8 C Tuesday may be sufficient
for strong thunderstorm potential with a threat for gusty winds
from strong downbursts winds with locally heavy rainfall possible
due to slow storm motion as the east coast seabreeze moves well
inland towards I-75. Mid level temperatures will warm aloft to
around -6 C Wednesday with decreasing potential for strong storms
as lapse rates weaken and increased cloudiness in the wake of the
lifting upper low limits diurnal heating. However, higher PWAT
levels around 2.0 inches will allow for ample shower coverage with
scattered storm coverage focused inland mostly over NE FL where
the seabreezes collide near I-75.

High temperatures during this period will be near normal Tuesday
around 90 degrees to upper 80s at the beaches and then slightly
below normal on Wednesday with highs in the upper 80s over NE FL
and coastal SE GA and near 90 over inland SE GA. Overnight lows
Wednesday morning will be above normal along the coast in the mid
to upper 70s and near normal inland in the lower 70s.

.LONG TERM [Thursday Through Monday]...

Thursday and Friday onshore southeasterly flow will trend more
easterly as the surface high near the Carolina coasts sinks
southward to just east of our area while mid/upper level ridging
settles overhead. This will increase the subsidence over our area
with a drop in PWAT levels at or below 1.50 inches and allow for
only isolated storm coverage along our coast with scattered storm
coverage predominantly west of Highway 301 towards the Gulf
coast. Moisture levels will increase slightly into early next week
as the surface high slides east towards Bermuda and the mid/upper
level ridging overhead slides westward into the Gulf of Mexico
supporting scattered storm coverage area wide.

Temperatures will return to near normal levels during the period
with highs in the lower 90s inland and upper 80s at the beaches
while lows stay in the lower 70s inland and the mid to upper 70s
at the coast.

.AVIATION...
[Through 12Z Tuesday]

VFR conditions will prevail at the regional terminals through at
least 17Z. Showers and thunderstorms will begin to develop near
the coastal terminals around 17Z and will then shift inland
through the rest of the afternoon hours while increasing in
coverage and intensity. Southerly surface winds will increase to
5-10 knots after 13Z, followed by surface winds shifting to east-
southeasterly and increasing to 10-15 knots after 16Z at the
coastal terminals. TEMPO groups were placed in the TAFs for VQQ
and GNV after 19Z for wind gusts up to 30 knots and brief IFR
conditions within heavier downpours. Stronger wind gusts will be
possible at these inland terminals, and gusts may be increased at
the next TAF issuance. Confidence was not high enough to include
anything other than vicinity coverage at the coastal terminals,
JAX and CRG at this time. Surface winds will shift to southerly at
5-10 knots at the coastal terminals after sunset, with speeds at
the inland terminals falling below 5 knots by 04Z. Periods of MVFR
visibilities will be possible at VQQ overnight, with VFR
conditions otherwise prevailing after 01Z at the regional
terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  91  70  91  71  89 /  60  40  30  20  50
SSI  88  78  88  79  87 /  20  30  30  20  40
JAX  91  72  90  73  88 /  30  30  30  20  50
SGJ  89  77  89  78  86 /  30  20  30  20  50
GNV  91  71  91  72  87 /  60  40  40  20  70
OCF  91  71  91  73  88 /  70  50  70  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 12, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1213 PM EDT Mon Jul 12 2021

FLZ033-038-133-121645-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
1213 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTH CENTRAL
ST. JOHNS COUNTIES UNTIL 1245 PM EDT...

* At 1213 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Palm Coast,
  moving northwest at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Bunnell and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2968 8129 2940 8120 2942 8143 2972 8150
TIME...MOT...LOC 1613Z 128DEG 12KT 2959 8135

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:45 AM EDTRiver Flood WarningJAXGilchrist, Suwannee49 hr
Jul 12, 12:43 PM EDTSpecial Weather StatementJAXFlagler47 min
Jul 12, 12:50 PM EDTSpecial Weather StatementJAXSaint Johns40 min
Jul 12, 1:08 PM EDTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam37 min
Jul 12, 1:26 PM EDTSpecial Weather StatementJAXSaint Johns34 min
Jul 12, 1:42 PM EDTSpecial Weather StatementJAXMarion48 min
Jul 12, 1:45 PM EDTSpecial Weather StatementJAXSuwannee30 min
Jul 12, 2:33 PM EDTSpecial Weather StatementJAXMarion42 min
Jul 12, 2:47 PM EDTSpecial Weather StatementJAXDuval28 min
Jul 12, 3:13 PM EDTSpecial Weather StatementJAXMarion47 min
Jul 12, 3:14 PM EDTSpecial Weather StatementJAXNassau46 min
Jul 12, 6:01 PM EDTSpecial Weather StatementJAXSuwannee29 min
Jul 12, 6:31 PM EDTSpecial Weather StatementJAXSuwannee44 min
Jul 12, 7:15 PM EDTSpecial Weather StatementJAXHamilton45 min
Jul 12, 4:50 PM EDTSpecial Weather StatementJAXLanier25 min
Jul 12, 7:30 PM EDTSpecial Weather StatementJAXClinch45 min
Jul 12, 7:42 PM EDTSpecial Weather StatementJAXBacon48 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.